Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 122, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2004, 4:16 AM CDT for Chase County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 4:16 AM CDT (09:16 UTC)
- Expired
- Jun 11, 2004, 5:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
084 WUUS53 KICT 110916 SVRICT KSC017-111015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 416 AM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN CENTRAL KANSAS * UNTIL 515 AM CDT. * AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CEDAR POINT...OR ABOUT 12 MILES SOUTHWEST OF COTTONWOOD FALLS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ELMDALE AROUND 425 AM CDT... NEAR COTTONWOOD FALLS AROUND 435 AM CDT... NEAR STRONG CITY AROUND 440 AM CDT... NEAR SAFFORDVILLE AROUND 450 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE COUNTY UNTIL 515 AM CDT. LAT...LON 3841 9681 3823 9677 3838 9635 3852 9654 $$ /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:45 AM CDT, 31 minutes earlier.
Area forecast discussion, Jun 11, 3:45 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 AM CDT FRI JUN 11 2004 .DISCUSSION... TDY-TNGHT HAD SOME ELEVATED CONVECTION FIRE OFF OVER S CENTRL KS EARLY THIS MORNING BUT EXPECT IT WILL RACE OUT OF OUR AREA QUICKLY. SO WILL JUST KEEP SOME EARLY MORNING POPS FOR EAST OF THE TURNPIKE. LOW CLOUDS LOOK TO DEVELOP ONCE AGAIN OVER S CENTRL/SE KS EARLY THIS MORNING BUT SHOULD SCOUR OUT FROM W TO E...HOWEVER THE LOW CLOUDS COULD LINGER INTO THE AFTERNOON HRS OVER SE KS. MEANWHILE THE VERY WARM AND DRY AIR THAT WAS OVER WESTERN KS YESTERDAY WILL SHIFT E TDY. HOW FAR EAST WILL BE THE KEY ON TEMPS. STILL FEEL THAT DAMP SOILS SHOULD KEEP THINGS FROM GETTING TOO WARM...NONE THE LESS IT WILL BE WARMER THAN YESTERDAY. LOTS OF FACTORS TO PONDER FOR CONVECTION SETUP TDY INTO TNGHT. ALL WILL DEPEND ON WHERE DRY LINE BNDY SETS UP LATER THIS AFTERNOON AND HOW LOW CLOUDS BEHAVE. FEEL THAT MODELS ARE TRYING TO PUSH THINGS A BIT TOO FAR TO THE WEST...AND AM FAVORING MORE OF A GFS/UKMET SOLUTION. STORMS SHOULD FIRE ALONG THE DRY LINE LATER THIS AFTERNOON IN S CENTRL KS...WITH DECENT INSTABILITY AND SHEAR SUPPORTIVE OF SVR. THE 0-6KM SHEAR VECTOR SUGGESTS DISCRETE CELLS. LOW LEVEL HELICITY COULD INCREASE MORE THEN WHAT THE MODELS ARE SUGGESTING DURING THE EVENING HRS SO THIS WILL NEED TO BE WATCHED BY DAYSHIFTER. WILL PUT CHANCE POPS IN AFTER MIDNIGHT AS THETA E ADVECTION INCREASES OVER THE AREA WITH 850 MSTR COMING BACK INTO THE PICTURE. THIS LOOKS TO RESULT IN SOME DEVELOPING ELEVATED CONVECTION VERY LATE TNGHT OR EARLY MORNING ON SATURDAY. SAT-SUN SVR POTENTIAL FOR SAT WILL BE DETERMINED BY FRI NGHTS POSSIBLE EPISODE...AND HOW LONG IT LASTS INTO SATURDAY. LOOKS LIKE SHOWERS AND STORMS COULD BE LINGERING INTO EARLY SATURDAY WITH PLENTY OF CLOUD COVER HAMPERING TEMPS...THEREFORE WILL DROP HIGHS BELOW GUIDANCE. DRY LINE WILL TRY AND RE-ESTABLISH ITSELF OVER S CENTRL KS WHICH WILL BE THE FOCUS AS ANOTHER WAVE MOVES INTO THE PICTURE. SVR POTENTIAL WILL BE DEPENDENT ON AMOUNT OF CLEARING ACROSS SOUTHERN KS. IF THINGS CAN CLEAR OUT THEN THINGS WILL NEED TO BE WATCHED VERY CLOSELY GIVEN EXPECTED STRONG DIRECTIONAL SHEAR IN THE VICINITY OF THE DRY LINE BNDY. THINGS DONT REALLY CHANGE MUCH HEADING INTO SUNDAY AS DEEP MSTR REMAINS OVER THE AREA WITH CHANCES OF STORMS DEVELOPING AGAIN IN THE AFTERNOON. EXTENDED: MON-THUR FRONTAL BNDY LOOKS TO FINALLY PUSH SOUTH OF KS BY LATE MON INTO EARLY TUES AS UPPER PATTERN TRANSITIONS INTO A NW FLOW REGIME...THUS ENDING OUR PRECIP CHANCES. WILL KEEP FCST DRY FOR TUES-THUR OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 90 69 85 70 / 30 30 30 30 HUTCHINSON 91 68 86 68 / 20 30 30 30 NEWTON 90 68 85 69 / 30 30 30 30 ELDORADO 90 69 85 70 / 30 30 30 30 STROTHER FIELD 90 69 85 71 / 30 30 30 30 RUSSELL 92 65 86 66 / 10 30 30 30 GREAT BEND 92 66 86 67 / 10 30 30 30 SALINA 91 66 85 67 / 20 30 30 30 MCPHERSON 91 67 85 68 / 20 30 30 30 COFFEYVILLE 88 71 84 71 / 20 20 30 30 CHANUTE 87 70 84 71 / 20 20 30 30 IOLA 87 70 84 71 / 20 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Jun 11, 12:15 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1215 AM CDT FRI JUN 11 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1215 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MORE SCATTERED THUNDERSTORMS MAY DEVELOP AFTER 2 AM ACROSS CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. HOWEVER, WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING. THUNDERSTORM AREAL COVERAGE WILL REMAIN CONDITIONAL ON THE STRENGTH OF THE CAP. IF THUNDERSTORMS CAN DEVELOP, THEY WILL LIKELY RAPIDLY BECOME SEVERE, WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS MAY MOVE INTO SOUTHEAST KANSAS SATURDAY NIGHT, POSING A HAIL, WIND, AND HEAVY RAIN THREAT. PLEASE STAY TUNED FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER SCENARIO. MORE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL BE A THREAT. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT, BUT MAY BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER/JAKUB/COX
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.